Lacosamide-associated Valproic Acid Toxicity Following Febrile Illness
0
조회
0
다운로드
0
인용
0
참고문헌
키워드
초록
Valproic acid (VPA) is a widely used anticonvulsant drug having various adverse effect and drug interaction. In contrast, newer antiepileptic drug, lacosamide has been known to have minimal drug interaction. We report the second case of lacosamide-associated valproic acid toxicity presenting as hyperammonemia following febrile illness. Prior to hospital admission, this 13-year-old girl had been treated with multiple antiepileptic drugs including valproic acid for 11 years with no any adverse effect. Lacosamide had recently been added due to poorly controlled seizures. The patient presented with excessive drowsiness 18 days following an increase in lacosamide dosage up to 7.5 mg/kg/day. Laboratory tests revealed elevated levels of VPA(> 150 ug/ml) and hyperammonemia (232 N-μg/dL). Eight days prior to admission, the patient suffered a 1-day fever as a result of influenza A infection and did not take an antiviral agent. Lacosamide and valproic acid treatments were discontinued, while treatment with L-carnitine was added. After 4-days, ammonia levels decreased to 144 N-μg/dL, and the patient became alert. In conclusion, valproic acid toxicity may occur at any time during the stable course of medical treatment, though patients may be more susceptible following the addition of new anti-epileptic drugs or febrile illness.
Abstract
Valproic acid (VPA) is a widely used anticonvulsant drug having various adverse effect and drug interaction. In contrast, newer antiepileptic drug, lacosamide has been known to have minimal drug interaction. We report the second case of lacosamide-associated valproic acid toxicity presenting as hyperammonemia following febrile illness. Prior to hospital admission, this 13-year-old girl had been treated with multiple antiepileptic drugs including valproic acid for 11 years with no any adverse effect. Lacosamide had recently been added due to poorly controlled seizures. The patient presented with excessive drowsiness 18 days following an increase in lacosamide dosage up to 7.5 mg/kg/day. Laboratory tests revealed elevated levels of VPA(> 150 ug/ml) and hyperammonemia (232 N-μg/dL). Eight days prior to admission, the patient suffered a 1-day fever as a result of influenza A infection and did not take an antiviral agent. Lacosamide and valproic acid treatments were discontinued, while treatment with L-carnitine was added. After 4-days, ammonia levels decreased to 144 N-μg/dL, and the patient became alert. In conclusion, valproic acid toxicity may occur at any time during the stable course of medical treatment, though patients may be more susceptible following the addition of new anti-epileptic drugs or febrile illness.
참고문헌 (14)
- Gerstner T, "Valproic acid induced encephalopathy–19 new cases in Germany from 1994 to 2003–a side effect associated to VPAtherapy not only in young children", Seizure, 15, pp.443~448 (2006)
- Coulter DL, "Hyperammonemia with valproic acid therapy", J Pediatr, 99, pp.317~319 (1981)
- Ohtani Y, "Carnitine deficiency and hyperammonemia associated with valproic acid therapy", J Pediatr, 101, pp.782~785 (1982)
- Sztajnkrycer MD, "Valproic acid toxicity: overview and management", J Toxicol Clin Toxicol, 40, pp.789~801 (2002)
- Jones GL, "Lacosamide-induced valproic acid toxicity", Pediatr Neurol, 48, pp.308~310 (2013)
- Patsalos PN, "Drug interactions with the newer antiepileptic drugs (AEDs)—part 1: pharmacokinetic and pharmacodynamic interactions between AEDs", Clin Pharmacokinet, 52, pp.927~966 (2013)
- Miskin C, "Efficacy and tolerability of lacosamide in the treatment of children with refractory generalizedepilepsy", J Child Neurol, 31, pp.925~928 (2016)
- Buck ML, "Use of lacosamide in children with refractory epilepsy", J Pediatr Pharmacol Ther, 17, pp.211~219 (2012)
- Doty P, "Development of lacosamide for the treatment of partial‐onset seizures", Ann N Y Acad Sci, 1291, pp.56~68 (2013)
- Zaccara G, "The adverse event profile of lacosamide: a systematic review and meta‐analysis of randomized controlled trials", Epilepsia, 54, pp.66~74 (2013)
- Errington AC, "The investigational anticonvulsant lacosamide selectively enhances slow inactivation of voltage-gated sodium channels", Mol Pharmacol, 73, pp.157~169 (2008)
- Novy J, "Lacosamide neurotoxicity associated with concomitant use of sodium channel-blocking antiepileptic drugs: a pharmacodynamic interaction?", Epilepsy Behav, 20, pp.20~23 (2011)
- Lheureux PE, "Carnitine in the treatment of valproic acid-induced toxicity", Clin Toxicol, 47, pp.101~111 (2009)
- Hamer HM, "Valproateinduced hyperammonemic encephalopathy in the presence of topiramate", Neurology, 54, pp.230~232 (2000)
